Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 111, NWS Albany, NY

September 21, 20004 counties in New York

NWS Albany, NY issued this severe thunderstorm warning at Sep 21, 2000, 6:24 AM EDT for 4 counties in New York. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 21, 2000, 6:24 AM EDT (10:24 UTC)
Expired
Sep 21, 2000, 7:30 AM EDT
In force
66 min
Issued by
NWS Albany, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Albany County, NY, Columbia County, NY, Greene County, NY, Rensselaer County, NY

The radar

The Albany radar (KENX), 20 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 7:00 AM EDTThunderstorm WindRennselaerville, NY
Sep 21, 7:00 AM EDTThunderstorm WindSchenectady, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 10.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2000-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2000-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 211026
SVRALB
NYC001-021-039-083-091-093-115-211130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
624 AM EDT THU SEP 21 2000

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALBANY COUNTY IN EAST CENTRAL NEW YORK
  NORTHERN COLUMBIA COUNTY IN EAST CENTRAL NEW YORK
  NORTHERN GREENE COUNTY IN EAST CENTRAL NEW YORK
  RENSSELAER COUNTY IN EAST CENTRAL NEW YORK
  SOUTHERN SARATOGA COUNTY IN EAST CENTRAL NEW YORK
  SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK
  SOUTHERN WASHINGTON COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 730 AM EDT

* AT 623 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM ROTTERDAM JUNCTION TO WINDHAM...
  MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ALPLAUS AND BURNT HILLS AT 630 AM EDT
  ALBANY AND CLIFTON PARK AT 635 AM EDT
  SCHENECTADY AND NISKYUNA AT 640 AM EDT
  COHOES AND EAST GREENBUSH AT 640 AM EDT
  CASTLETON-ON-HUDSON AND RAVENA AT 645 AM EDT
  AVERILL PARK AND COXSACKIE AT 650 AM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS WITH DOWNED 
TREES AND POWER LINES. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM 
PASSES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE3 TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4293 7415 4254 7415 4223 7447 4236 7344
          4267 7329 4307 7328

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:00 AM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Sep 21, 2:00 AM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
200 AM EDT THU SEP 21 2000

.DISC...FRONT MAKING FAIRLY QUICK PROGRESS EWRD...HOWEVER IS LOOSING
ITS CONVECTIVE PUNCH WITH STBLZG AIRMASS AND SLOWLY WEAKNG UPPR LVL
SUPPORT.  ATTM IN 1ST ISSUENCE OF WRKZFP...LEFT MENTION OF TRW IN
WRN ZONES ONLY...AND AM EVEN QUESTIONING THAT.  WILL WAIT TIL LAST
MINUTE TO DECIDE ON THAT.  OTHER THAN THAT...FRONT SLIDES THRU DURG
THE MRNG HRS WILL PCPN OVRWITH BY NOON OUR AREA...HOWEVER CLDS WILL
LINGER SOME.  WSTRN ZONES WILL SEE THE HIGHS NEAR TIME OF FRNTL PASSAGE
WITH DOWNHILL TREND THEREAFTER.  ERN ZONES WILL BE A BIT TRICKIER TO
WORD AS WITH LATER FRNTL PASSAGE AND SOME SS IN DOWNSLP
AREAS...HIGHS WILL BE FROM MID MRNG THRU THE VERY EARLY AFTN HRS
THEN DROP.  WRN ZONES WILL WORD AS EARLY HIGHS AND EASTRN ZONES WILL
PROBABLY JUST SAY HIGHS.

TONIGHT CLRG AND COOL.  FRI...MSTLY CLR AND COOL.  FRI NITE INCRG
CLOUDS WITH THE POSSBLTY OF SOME LITE PCPN FAR NWRN ZONES IF YOU
WERE TO BELIEVE THE ETA.  COULD VERY WELL SEE A BIT OF LITE RAIN
SPREAD THRU NEAR DAWN AND EAST INTO VT BY MID MRMG SAT IF THIS COMES
TRUE.  NGM/SEF A BIT SLOWER AND AVN BRINGS IN THE MSTR HOWEVER
DOESNT DROP ANYTHING OUT OF THE CLD DECK.  AM LEANING TOWRD
DRY...HOWEVER WILL AWAIT BTV AND BGM THOUGHTS TO MAKE FINAL
DECISION.  SUN NITE LOOKS LIKE A NEAR REPEAT OF LAST NIGHT AND EARLY
THIS MRNG.

WILL BE SENDING ANTH SET OF WRK ZFP AFTER CHURNING THRU THE DATA A
BIT MORE AND VISUAL COOR WITH SURRDG OFFICES.  ZONES GIVE OR TAKE A
FEW AROUND 330-345 AM.

.ALY...NONE.

CERNIGLIA

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 5:32 AM EDTSevere Thunderstorm WarningALYFulton, Herkimer, Montgomery, Schenectady, Schoharie58 min
Sep 21, 5:51 AM EDTSevere Thunderstorm WarningALYSaratoga, Warren39 min
Sep 21, 6:24 AM EDTSevere Thunderstorm WarningALYSaratoga, Schenectady, Washington66 min
Sep 21, 6:39 AM EDTSevere Thunderstorm WarningALYWarren36 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.